if(window.innerWidth>=1024) { googletag.defineSlot('/6943/JPost_2017/Desktop/All_Regular_Ad_Units/Article_300x600_Sidebar_1', [[300, 600], [300, 300], [160, 600], [300, 250], [120, 600]], 'div-gpt-ad-1478795987940-2').addService(googletag.pubads()); }

Rx for Readers: Computer Radiation

If the computer is turned off while you sleep and you pull the plug out, there should be no non-ionizing radiation whatsoever.

computer 88 (photo credit:)
computer 88
(photo credit: )
I'm considering having a technician rearrange my phone lines at home (which will mean some trouble and expense) so that my computer - which is now in an open-spaced living room/dining room area - can be moved into my bedroom. I can heat my bedroom much better and more cheaply in the winter when I work on my PC. I would like to know how safe this is. Does a computer emit radiation or residual aftereffects into the air? I would, of course, turn the my computer off before sleeping in the same room. L.Y., via e-mail Prof. Elihu D. Richter, a veteran environmental health expert and epidemiologist and emeritus professor at the Hebrew University-Hadassah Braun School of Public Health and Community Medicine, comments: The radiation from a computer screen is called an ELF (electric field). It dissipates to negligible levels at about 2.5 to 3 centimeters from the screen. If the computer is turned off while you sleep and you pull the plug out, there should be no non-ionizing radiation whatsoever - either electric or magnetic - from the electrical fittings. I am a 70-year-old man and for the last six years have not been able to get a good night's sleep because of bloating (trapped gas in my abdomen). This condition forces me to get up several times in the night and have a snack, which seems to temporarily relieve my discomfort for an hour or two, via belching. I suffer from this condition only when I am lying down. As a result of this condition, I suffer from lack of sleep and increase in weight. I have tried all the medications to reduce gas and also tried sleeping with the mattress at a partially upright position, with no success. What can be done? S. H., Rehovot Prof. Yaron Niv, chief of gastroenterology at the Rabin Medical Center-Beilinson Campus in Petah Tikva and a professor at Tel Aviv University's Sackler Medical School, replies: It's impossible to diagnose your problem without examining you. You should consult a gastroenterologist, who will probably send you for a gastroscopy. This is an examination of the inside of the esophagus, stomach and duodenum. It is performed by using a thin, flexible fiber-optic instrument that is passed through the mouth and allows the doctor to see whether there is any damage to the lining of the esophagus or stomach, and whether there are any ulcers or other problems in the stomach or duodenum. A.D., from Barrow, Alaska, wrote in to comment on a recent Rx for Readers item about balding in an 18-year-old man in which Jerusalem dermatologist Dr. Julian Schamroth said one option is taking the oral pill finasteride, and that it was safe. A.D. claimed that he found warnings on the Internet that the drug, which was originally developed as a medication to treat enlarged prostates, may pose sexual and personality side effects. After A.D. took finasteride three years ago and within a year "began to experience many sexual and psychological side effects and immediately stopped taking the medication. Some of the effects gradually reversed, though not completely, and some of them worsened." Dr. Schamroth comments: The longest reported controlled clinical study of male-pattern hair loss patients ever conducted showed that the frequency of sexual side effects of finasteride was 2 percent and reversible during five years of use. The incidence of these side effects then decreased to 0.3%. Finasteride is not an antiandrogen. Discontinuation due to drug-related sexual adverse experiences was 1.2% in the group treated with finasteride and 0.9% in the placebo-treated group..The bottom line is side effects from finasteride are not much different to that of a harmless placebo. It thus remains an effective and very safe method of reversing male-pattern hair loss. However, as with any long-term medication, clinical monitoring by a physician is essential. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.